Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 59, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 21, 2022, 3:58 PM EDT for 5 counties in Indiana. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2022, 3:58 PM EDT (19:58 UTC)
- Expired
- May 21, 2022, 4:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IN, Johnson County, IN, Marion County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:00 PM EDT | TSTM WND DMG | 4 Ssw Marietta, IN | MULTIPLE TREES DOWN. |
| May 21, 4:00 PM EDT | TORNADO | 3 S Marietta, IN | DELAYED REPORT. NWS SURVEY FOUND SPORADIC EF1 TORNADO DAMAGE ALONG A 13.8 MILE TRACK THROUGH SOUTHERN SHELBY COUNTY. THE TORNADO SKIPPED SEVERAL TIMES WITH WIDESPREAD TREE DAMAGE ALONG THE PATH. MAX WIND SPEEDS ESTIMATED AT 110 MPH. |
| May 21, 4:13 PM EDT | TSTM WND DMG | 1 Se Waldron, IN | NUMEROUS TREE LIMBS DOWN, SOME LARGE, ACROSS AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:51 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537
WUUS53 KIND 211958
SVRIND
INC059-081-097-139-145-212030-
/O.NEW.KIND.SV.W.0059.220521T1958Z-220521T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
358 PM EDT Sat May 21 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Shelby County in central Indiana...
Southern Hancock County in central Indiana...
Western Rush County in central Indiana...
Eastern Johnson County in central Indiana...
Southeastern Marion County in central Indiana...
* Until 430 PM EDT.
* At 357 PM EDT, severe thunderstorms were located along a line
extending from Greenwood to 8 miles southeast of Franklin, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Marietta and Boggstown around 405 PM EDT.
Fairland around 410 PM EDT.
Shelbyville and New Palestine around 415 PM EDT.
Other locations in the path of these severe thunderstorms include
Waldron, Greenfield, Morristown, Manilla, Moscow, Carthage and
Arlington.
This includes the following highways...
Interstate 65 between mile markers 80 and 102.
Interstate 74 between mile markers 99 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3935 8597 3935 8603 3962 8619 3981 8563
3953 8541
TIME...MOT...LOC 1957Z 242DEG 41KT 3959 8609 3939 8596
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
501 follow-up statement
791
WWUS53 KIND 212015
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
415 PM EDT Sat May 21 2022
INC097-212024-
/O.CAN.KIND.SV.W.0059.000000T0000Z-220521T2030Z/
Marion IN-
415 PM EDT Sat May 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central Indiana.
LAT...LON 3937 8593 3939 8595 3964 8600 3964 8595
3970 8595 3981 8563 3953 8541
TIME...MOT...LOC 2014Z 242DEG 41KT 3968 8588 3948 8575
$$
INC059-081-139-145-212030-
/O.CON.KIND.SV.W.0059.000000T0000Z-220521T2030Z/
Shelby IN-Hancock IN-Rush IN-Johnson IN-
415 PM EDT Sat May 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SHELBY...SOUTHEASTERN HANCOCK...WESTERN RUSH AND NORTHEASTERN
JOHNSON COUNTIES...
At 414 PM EDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Greenfield to near Shelbyville,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waldron, Morristown, Manilla, Moscow, Greenfield, Arlington and
Carthage.
This includes the following highways...
Interstate 65 between mile markers 82 and 83.
Interstate 74 between mile markers 101 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3937 8593 3939 8595 3964 8600 3964 8595
3970 8595 3981 8563 3953 8541
TIME...MOT...LOC 2014Z 242DEG 41KT 3968 8588 3948 8575
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:15 PM EDT, 43 minutes earlier.
Area forecast discussion, May 21, 3:15 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 315 PM EDT Sat May 21 2022 .Mesoscale Update... Issued at 315 PM EDT Sat May 21 2022 Greatest threat for Severe weather across Central Indiana remains south and east of a line from Winchester to SE of Indianapolis To Spencer and Washington. CAPE within the area ahead of the line of convection remains highs at or above 3000 J/KG. Sunshine and a lack of rain and clouds across this area has allowed temperatures to rise to the lower 80s. Winds at Indianapolis at this time have shifted to the NW and temps have fallen to the lower 70s in the wake of the boundary. Hail and damaging straight line winds remain the greatest hazard threat. Storms may be capable of producing quarter size hail and wind gusts over 60 mph. Expect continued eastward progression of the convective across the southeastern parts of the forecast area and Bloomington...Columbus...Bedford...Seymour...North Vernon and Greensburg should expect storms within the next two hours. This area of convection should exit the forecast area by 6-7pm. && .Short Term...(This evening through Sunday night) Issued at 305 PM EDT Sat May 21 2022 - Showers and Thunderstorms this afternoon and tonight. - Dry weather returns Sunday and Sunday Night Surface analysis early this afternoon shows the frontal boundary near HUF to north of IND and NW of Anderson and Muncie. Clouds dissipating from the departing MCS were beginning to allow for some heating in the warm sector south of the front where temps have risen to the lower 80s. Recent radar trends show the approaching MCS convection continuing to make progress east toward the forecast area...but weakening upon approach. New convection is breaking out in the warm sector across SE Indiana and KY. This afternoon... HRRR suggests the MCS crossing Indiana will be continue to make progress to the northeast...but radar trends continue to suggest weakening upon approach. This will be due to limited instability across Indiana north of the frontal boundary and also due to a worked over air mass due to earlier clouds and rain. Better conditions for storms will be found across the southern parts of the forecast area where CAPE is most favorable and where heating has had a chance to occur today. Tonight... After this afternoons weather system the surface frontal boundary should be pushed to far southern parts of the forecast area...again limiting the source for additional instability overnight. Models shows southwest flow in place aloft tonight with a short wave within the flow passing well north of Indiana...across WI and the Great Lakes. HRRR suggests another wave pushing across Indiana late this evening and overnight...but confidence is low with that feature as given the previous two waves...instability should be limited and the surface boundary should be well to the south across southern Central Indiana. Thus not all of our features are lining up well and models seem to be having issues handling these multiple rounds of convection. Forecast soundings show deep saturation as the storms pass this afternoon...but fail to show deep saturation for the rest of the night. Thus will use high pops late this afternoon...and per the HRRR trend toward a few dry hours this evening before increasing pops late this evening and early overnight as the final wave appears to pass. Although will trend pops a bit lower than the NBM as confidence is a bit low on whether this second wave of showers and storms will come to fruition on the cold side of the boundary. Sunday... Models suggest southwest flow remains in place aloft with little in the way of upper support available. The remains of the frontal boundary are expected to be well south of Central Indiana...elongated across Kentucky. Forecast soundings suggest subsidence within the column with some lower level moisture trapped beneath an inversion. This appears representative of cold air advection stratocu in the wake of the departed front. As the day progresses...strong high pressure over the plains is suggested to continue to make progress into the Ohio valley...drying out the forecast soundings and pushing the lingering frontal boundary farther south and away from Indiana. Thus after some morning cloudiness (mainly across southern Central Indiana) skies should become partly cloudy to mostly sunny. Given our northerly winds highs in the middle to upper 60s appear on the mark. Sunday Night... Little change is expected within the upper flow on Sunday night as southwest flow remains along with little in the way of upper support. Large high pressure over WI and IA will maintain its influence across Indiana...with subsidence and cool northerly flow in place across Indiana. Thus will trend toward a dry forecast under mostly clear skies and lows in the middle 40s. && .Long Term...(Monday through Saturday) Issued at 305 PM EDT Sat May 21 2022 Monday-Tuesday... Drier and cooler conditions expected as a surface high pressure builds across the great lakes region. The surface high will likely produce northerly flow early Monday, and veering to predominantly easterly Monday afternoon. This will allow for lower dewpoints and cooler temperatures. Cloud cover will begin to increase during the day Tuesday as a Surface low begins to approach the region with slight POPs for Tuesday afternoon. Temperatures will be slightly below average to near average for this time of year. Tuesday night-Friday Several damp days are possible as a deep broad trough slowly approaches the region with Central Indiana remaining in the warm moist sector for multiple days. Southerly flow will return early Wednesday morning. This will allow for moisture to be advected into the region with dewpoints increasing into the 60s. Likely POPs are in place across the CWA from Tuesday night through early Friday. precipitable water values, usually within the upper portions of a 1.00-1.80 inch range will bring the potential for locally moderate- heavy rainfall. Embedded thunderstorms would be mainly widely scattered and diurnally-driven, per generally modest shear and considerable cloudiness limiting daytime heating on both Wednesday/Thursday. High temperatures will be slightly below to near average for this time of year due to cloud cover and rainfall. Lows will be above average as persistent moisture will keep temperatures mild overnight. Friday night-Saturday The broad upper trough will finally progress eastward and push the greater axis of gulf moisture into Ohio. Cooler and somewhat drier conditions expected with non-zero chances for rain. Northwest flow will keep temperatures below average towards the end of the long term period. && .Aviation...(18Z TAF Issuance) Issued at 149 PM EDT Sat May 21 2022 IMPACTS: * Multiple rounds of rain and thunderstorms possible * IFR to MVFR conditions through 0z, predominantly MVFR through the night * Ceiling and visibility restrictions possible in storms, along with gusty/erratic winds. DISCUSSION: Flying conditions will deteriorate today with a line of showers and thunderstorms approaching the region over the next few hours. Adjustments to timing were made for earlier onset and continued refinement will be needed based on trends. Temporary sub-VFR conditions due to low ceilings and visibility in storms can be expected. Multiple rounds of rain and storms are likely from this afternoon through tonight. MVFR ceilings will develop later this evening or tonight for most TAF sites. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...Puma Short Term...Puma Long Term...Melo Aviation...Melo
Hazardous weather outlook, May 21, 3:25 AM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 325 AM EDT Sat May 21 2022 INZ021-028>031-035>049-051>057-060>065-067>072-220730- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 325 AM EDT Sat May 21 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorm chances will increase by midday, with scattered to numerous thunderstorms expected during the afternoon and early evening. Severe storms are possible. Damaging wind gusts up to 70 mph and hail up to golf ball size are the main threats with the most intense storms. Lightning is a threat in all thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible late Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter should closely monitor the weather situation today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 21, 3:34 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 W MARTINSVILLE 39.42N 86.43W
05/21/2022 MORGAN IN PUBLIC
LARGE TREE BRANCHES DOWN. PUBLIC REPORTS
HIGH WIND.
&&Local storm report, May 21, 3:47 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
347 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG ELLETTSVILLE 39.23N 86.63W
05/21/2022 MONROE IN AMATEUR RADIO
LARGE TREES AND POWER LINE DOWN. TIME
ESTIMATED FROM RADAR.
&&
KHSpecial weather statement, May 21, 3:50 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
350 PM EDT Sat May 21 2022
INZ049-057-212015-
Rush IN-Henry IN-
350 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of northern Rush and
southeastern Henry Counties through 415 PM EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or 17 miles west of Connersville, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Rush and
southeastern Henry Counties, including the following locations...
Glenwood, Mays, Straughn and Lewisville.
This includes Interstate 70 between mile markers 128 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and east central Indiana.
&&
LAT...LON 3987 8522 3979 8522 3979 8530 3961 8530
3954 8550 3970 8561 3992 8520 3988 8520
TIME...MOT...LOC 1950Z 240DEG 36KT 3966 8547
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
50Local storm report, May 21, 3:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
351 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 1 S INDIANA UNIVERSITY 39.15N 86.53W
05/21/2022 MONROE IN PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
KHLocal storm report, May 21, 3:53 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG 4 WSW WOODVILLE HILLS 39.13N 86.45W
05/21/2022 MONROE IN PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&
KHLocal storm report, May 21, 3:56 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
356 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG SMITHVILLE 39.07N 86.51W
05/21/2022 MONROE IN PUBLIC
RECEIVED A REPORT VIA SOCIAL MEDIA OF TREES
AND POWERLINES DOWN ON FAIRFAX AND STRAIN
RIDGE RD SOUTH OF SMITHVILLE, IN.
&&
G.M.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:18 AM EDT | Special Weather Statement | IND | Tippecanoe | 27 min |
| May 21, 2:25 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan | 35 min |
| May 21, 2:44 PM EDT | Special Weather Statement | IND | Henry, Randolph | 31 min |
| May 21, 2:58 PM EDT | Severe Thunderstorm Warning | IND | Monroe, Morgan, Owen | 32 min |
| May 21, 3:03 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 27 min |
| May 21, 3:19 PM EDT | Special Weather Statement | IND | Randolph | 26 min |
| May 21, 3:22 PM EDT | Special Weather Statement | IND | Shelby | 23 min |
| May 21, 3:28 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan | 32 min |
| May 21, 3:50 PM EDT | Special Weather Statement | IND | Rush | 25 min |
| May 21, 3:53 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Shelby | 37 min |
| May 21, 4:02 PM EDT | Tornado Warning | IND | Rush, Shelby | 28 min |
| May 21, 4:17 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.